Minnesota, 2009

Flash Flood in Minnesota, March 24 to 25, 2009

March 24 to 25, 2009 · NWS FGF · 1 event in 1 county or zone

As the Red Lake River in Crookston was nearing its late March crest, an ice jam formed. This caused the Red Lake River to back up in town, inundating lower areas along the river.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

As the Red Lake River in Crookston was nearing its late March crest, an ice jam formed. This caused the Red Lake River to back up in town, inundating lower areas along the river. Local law enforcement initiated a voluntary evacuation in several neighborhoods along the river.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 24, 1:30 AM CST, 7 hours 21 minutes earlier.

Area forecast discussion, Mar 24, 1:30 AM CST, 7 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 AM CDT TUE MAR 24 2009

.DISCUSSION...
FORECAST CHALLENGE CONTINUES TO BE PCPN COVERAGE/PHASE AND
TEMPERATURES. MODELS IN REASONABLE AGREEMENT WITH OVERALL TRACK BUT
SHOWING SOME THERMAL DIFFERENCES. WILL LEAN TOWARDS GFS/ECMWF
SOLUTIONS AS NAM LOOKS A LITTLE TOO COLD.

SURFACE LOW OVER EASTERN SD TO DRIFT EAST INTO S MN BY THIS EVENING.
ARC OF PCPN LIFTING N AND WILL SET UP DEFORMATION ZONE ACROSS NW-FAR
N FA TODAY FOR BEST PCPN POTENTIAL. ELSEHWERE DRY SLOT TO LIFT
NORTH INTO FAR SOUTHERN FA...RED HEADWATERS...SO WILL BE ABLE TO
LOWER POPS A LITTLE THIS AREA. ANY AREAS OUTSIDE DEFORMATION ZONE
WILL SEE SPOTTY GENERALLY LIGHT PCPN BUT AM HESITANT AT THIS POINT
TO DROP POPS LOWER. COLUMN GENERALLY COOLS DURING DAY WITH BEST
COOLING OVER NW FA. NW HALF OF FA LIKELY TO SEE SLOWLY FALLING
TEMPERATURES DURING DAY WITH SE HALF GENERALLY HOLDING CLOSE TO
STEADY. EVEN WITH COLDER NAM AREAS ADJACENT TO FAVORED SNOW AREA
DO NOT SHOW SUFFICIENT COOLING FOR PHASE CHANGE TIL AFTERNOON SO
WILL MAKE SOME MINOR CHANGES TO PHASE FORECAST DELAYING CHANGE-OVER.
FEEL AT THIS POINT WINTER STORM AREA LOOKS ON TRACK AND AM NOT
SEEING SUFFICIENT WINDS TO CHANGE TO BLIZZARD.

LOW CONTINUES TO DRIFT NE INTO MN ARROWHEAD TONIGHT. ALL MODELS TO
SOME DEGREE GENERATING SOME RATHER SIGNIFICANT QPF ON NORTHERN
QUADRANT OF LOW IN ZONE OF INVERTED TROUGH AND EXIT REGION OF UPPER
JET WRAPPING AROUND LOW. AS COLUMN CONTINUES TO COOL IN THIS AREA
OVERNIGHT WILL ISSUE WINTER STORM WATCH AS COULD SEE SOME BANDING
SNOW WITH FRONTOGENETIC FORCING WITHIN TROWEL REGION ALONG CANADIAN
BORDER. REMAINDER OF FA LIKELY TO SEE SOME LIGHT SNOW BUT ONLY MINOR
ACCUMULATIONS EXPECTED. WITH CLOUDS AND SOME MIXING WILL HOLD
MINIMUMS CLOSER TO WARMER MAV GUIDANCE.

LOW CONTINUES TO LIFT NE INTO ONTARIO AND SHOULD ALLOW ANY
ADDITIONAL SNOW TO DIMINISH ACROSS THE REGION WEDNESDAY. THIS WILL
BE THE START OF A GENERALLY DRY BUT COLD PERIOD WHICH WILL CONTINUE
FOR REMAINDER OF WORK WEEK. HOPEFULLY DRIER AND COLDER PERIOD WILL
AID IN FLOOD FIGHT.

&&

.AVIATION...
CIGS LIKELY TO REMAIN IN MVFR/IFR RANGE ACROSS MOST OF FA TODAY.
EXCEPTION COULD BE OVER FAR S CENTRAL FA WHERE SOME VFR CIGS NOSING
IN VCNTY DRY SLOT. COLD AIR BEHIND SYSTEM WILL DEFINITELY AFFECT
KDVL BY MORNING WITH SNOW AND WIND CREATING BLOWING SNOW HAZARDS.

&&
.HYDROLOGY...
REFER TO HYDROLOGY PRODUCTS FOR DETAILS. THE RED RIVER VALLEY IS ALL
UNDER AN AREAL FLOOD WARNING WITH SIGNIFICANT RISES POSSIBLE IN ALL
AREAS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING UNTIL 7 PM CDT WEDNESDAY FOR NDZ006>008-014-
     015-024-026-054.

     AREAL FLOOD WARNING IN EFFECT UNTIL 4PM CDT WEDNESDAY FOR ALL
     COUNTIES.

MN...WINTER STORM WATCH FROM LATE TONIGHT THROUGH WEDNESDAY AFTERNOON
     FOR MNZ004>009.

     AREAL FLOOD WARNING IN EFFECT UNTIL 4PM CDT WEDNESDAY FOR ALL
     COUNTIES.
&&

VOELKER
Hazardous weather outlook, Mar 24, 6:11 AM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
711 AM CDT TUE MAR 24 2009

NDZ006>008-014-015-024-026-054-251215-
TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EDDY-NELSON-
WESTERN WALSH COUNTY-
711 AM CDT TUE MAR 24 2009

...SIGNIFICANT SNOWFALL STILL POSSIBLE TODAY...

...AREAL FLOOD WARNING THROUGH WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL CHANGE OVER TO SNOW THIS MORNING AND COULD BECOME HEAVY
AT TIMES BEFORE DIMINISHING SOME THIS AFTERNOON. THE BEST
POTENTIAL FOR SIGNIFICANT SNOWFALL WILL BE WEST OF A LINE FROM
DEVILS LAKE TO LANGDON. LIGHT SNOW WILL CONTINUE TONIGHT HOWEVER
SIGNIFICANT ACCUMULATIONS ARE NOT EXPECTED.

THE THREAT FOR OVERLAND FLOODING WILL CONTINUE TODAY AND TONIGHT
AS A RESULT OF RECENT RAIN AND RAPID SNOW MELT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR SNOW REPORTS.

MNZ001>003-013>017-022>024-027>032-040-NDZ016-027>030-038-039-049-
052-053-251215-
WEST POLK-NORMAN-CLAY-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
WADENA-GRANT-EASTERN WALSH COUNTY-GRAND FORKS-GRIGGS-STEELE-
TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
711 AM CDT TUE MAR 24 2009

...AREAL FLOOD WARNING THROUGH WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

PATCHY AREAS OF LIGHT RAIN WILL CONTINUE ACROSS THE REGION HOWEVER
SIGNIFICANT RAIN AMOUNTS ARE NOT EXPECTED. THE RAIN WILL CHANGE
OVER TO LIGHT SNOW THIS AFTERNOON AND TONIGHT WITH 1 TO 2 INCH
ACCUMULATIONS POSSIBLE BY MORNING.

THE THREAT FOR OVERLAND FLOODING WILL CONTINUE TODAY AND TONIGHT
AS A RESULT OF RECENT RAIN AND RAPID SNOW MELT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ004>009-251215-
KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL-
NORTH BELTRAMI-
711 AM CDT TUE MAR 24 2009

...SIGNIFICANT SNOWFALL POSSIBLE OVERNIGHT...

...AREAL FLOOD WARNING THROUGH WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF LIGHT RAIN WILL CONTINUE TODAY WHICH WILL BECOME MIXED
WITH AND CHANGING TO SNOW TONIGHT. THERE MAY BE A BRIEF PERIOD OF
FREEZING RAIN DURING CHANGE OVER.

SNOW WILL BECOME MORE STEADY AFTER MIDNIGHT AND AREAS ALONG THE
CANADIAN BORDER COULD SEE SIGNIFICANT SNOWFALL...6 INCHES OR MORE.

THE THREAT FOR OVERLAND FLOODING WILL CONTINUE TODAY AND TONIGHT
AS A RESULT OF RECENT RAIN AND RAPID SNOW MELT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LIGHT SNOW WILL GRADUALLY DIMINISH TUESDAY WITH MINOR ADDITIONAL
ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR SNOW REPORTS.

The radar

The Fargo/Grand Forks radar (KMVX), 60 km away, was scanning. The volume nearest the first event began at 14:50 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Polk

When
March 24, 8:51 AM CST to March 25, 9:07 AM CST
Where
Polk County, 0.5 mi NW of Crookston to 0.5 mi SW of Crookston
Cause
Ice Jam
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
47.785, -96.628

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153231.